Georgia, 2008

Hail and Damaging Winds in Georgia, February 26, 2008

February 26, 2008 · NWS CHS · 13 events in 9 counties and zones

A strong cold front approaching the region from the west along with adequate surface based instability resulted in the development of numerous showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong cold front approaching the region from the west along with adequate surface based instability resulted in the development of numerous showers and thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 26, 11:49 AM EST, 1 minute earlier.

Area forecast discussion, Feb 26, 11:49 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1149 AM EST TUE FEB 26 2008

.SYNOPSIS...
A STRONG COLD FRONT TO MOVE IN FROM THE W AND NW LATE TODAY WITH
THE POTENTIAL FOR SEVERE TSTMS. THE FRONT MOVES INTO THE ATLC
TONIGHT AS MUCH COLDER AIR EVENTUALLY SETTLES IN AND AFFECTS THE
AREA INTO EARLY FRIDAY. HARD FREEZES ARE LIKELY IN MANY AREAS LATE
WEDNESDAY NIGHT/EARLY THURSDAY AND AGAIN LATE THURSDAY NIGHT/EARLY
FRIDAY. A WEAK COLD FRONT WILL APPROACH SATURDAY BUT WILL
DISSIPATE OR LIFT BACK N SUNDAY AS ATLC HIGH PRES EXTENDS ACROSS
THE AREA. A STRONGER FRONT WILL THEN MOVE INTO THE SE AND GULF
COAST REGION LATE MONDAY. TEMPS WILL MODERATE SIGNIFICANTLY
SATURDAY THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED ALL PRODUCTS TO INCLUDE SEVERE THUNDERSTORM WATCH
NUMBER 81...IN EFFECT FOR ALL COUNTIES UNTIL 4 PM EST.

WIDESPREAD SHOWERS/THUNDERSTORMS WERE ADVANCING EAST AT A RAPID
PACE...FASTER THAN INDICATED BY LATEST AVAILABLE MODEL GUIDANCE
AND INTO WESTERN COUNTIES AROUND MIDDAY. ADJUSTED PRECIPITATION
TIMING...AND PER UPSTREAM RADAR COVERAGE RAISED POPS TO
CATEGORICAL FOR ALL AREAS...ACCOUNTING FOR E-W TIMING.

MEANWHILE...UPSTREAM CONVECTION HAD GENERATED REPORTS OF DAMAGING
WINDS/HAIL TUESDAY MORNING...AND THIS SEVERE WEATHER THREAT WILL
TRANSLATE EAST BY AFTERNOON. KINEMATIC FACTORS POINTING TOWARD
SEVERE WEATHER INCLUDE IMPRESSIVE WIND FIELDS WITH LLJ OF 45-60 KT
AND A MID LEVEL JET INCREASING TO 80-100 KT. ALSO...DEWPOINTS IN
THE LOWER TO MID 60S WERE SURGING NORTH AHEAD OF THE CONVECTION...
AND THIS WILL SUPPORT WIDESPREAD SBCAPES 500-1000 J/KG THIS
AFTERNOON...WITH SOME SOUTHERN COUNTIES POSSIBLY PUSHING INTO
THE 1000-1500 J/KG RANGE. THUS...ADDED A MENTION OF SEVERE
THUNDERSTORMS WITH DAMAGING WINDS/LARGE HAIL TO ALL AREAS.

MEANWHILE...RAISED TEMPS AHEAD OF CONVECTION...THEN LOWERED TEMPS
TO ACCOUNT FOR WIDESPREAD PRECIP THIS AFTERNOON.

OUTSIDE THUNDERSTORMS...WINDS SHOULD REMAIN BELOW ADVISORY
CRITERIA...BUT GUSTS 30-35 MPH WILL BE COMMON...AND WILL CONTINUE
TO MONITOR FOR THE POTENTIAL FOR A WIND ADVISORY...ESPECIALLY NEAR
THE COAST.

PER FASTER TIMING...THE SEVERE THREAT SHOULD END BY 0Z THIS
EVENING...IF NOT AN HOUR OR TWO SOONER.

LAKE WINDS...MAINTAINED LAKE WIND ADVISORY FOR LAKE MOULTRIE
BEGINNING THIS AFTERNOON AND PERSISTING THROUGH WEDNESDAY AFTERNOON.
THE PRESSURE GRADIENT WILL SIGNIFICANTLY TIGHTEN AHEAD OF AN
APPROACHING COLD FRONT THIS AFTERNOON...ALLOWING SOUTHWEST WINDS
OVER THE LAKE TO INCREASE TO AROUND 20 KT. WINDS WILL THEN VEER TO
WESTERLY BEHIND THE COLD FRONT...WITH STRONG COLD ADVECTION CREATING
AN IDEAL MIXING PROFILE TO TAP INTO A 30 TO 35 KT LOW LEVEL JET.
THUS LAKE WIND ADVISORY CONDITIONS WILL CONTINUE OVERNIGHT AND INTO
WEDNESDAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
THE COLD FRONT MOVES INTO THE ATLC EARLY TONIGHT...AND WILL NEED TO
KEEP SLIGHT CHANCE OR CHANCE POPS GOING EARLY OVER E AND SE AREAS
UNTIL THE FRONT PULLS FURTHER OFFSHORE BY MIDNIGHT WITH CLEARING
SKIES. STRONG COLD AIR ADVECTION IN WAKE OF THE FRONT WILL ALLOW FOR
TEMPS TO PLUMMET INTO THE UPPER 30S AND LOWER 40S BY MORNING. A FEW
FAR INLAND LOCATIONS HOWEVER MAY APPROACH THE FREEZING MARK...BUT AS
WINDS REMAIN ELEVATED THROUGHOUT THE NIGHT WITH TIGHT PRES GRADIENT
AND CONTINUED STRONG LOW LEVEL WIND FIELDS WE HAVE RAISED TEMPS A
BIT FROM THE PREVIOUS FORECAST.

WEAK COLD AIR ADVECTION ON WEDNESDAY AND DEEP MIXING OF MODERATE TO
STRONG W AND NW WINDS WILL LIMIT MAX TEMPS TO ONLY THE LOWER 50S AT
BEST...DESPITE CONSIDERABLE SUNSHINE. WILL PLAN ON BREEZY OR WINDY
WORDING THE PUBLIC FORECAST AS GUSTS COULD REACH 30 MPH OR GREATER.
THIS IS BELOW ANY WIND ADVISORY CRITERIA BUT WILL LEAD TO CONCERNS
ON ELEVATED BRIDGES SUCH AS THOSE IN THE CHARLESTON...BEAUFORT AND
SAVANNAH AREAS. SHORT WAVE PASSING NEARBY TO THE N MAY GENERATE A
FEW CUMULUS/STRATOCUMULUS CLOUDS...BUT NOT NO PRECIP.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE LONG TERM WILL SEE A DRASTIC CHANGE IN TEMPS FROM THE MIDDLE OF
THIS WEEK TO THE WEEKEND AND EARLY NEXT WEEK...ALTHOUGH THE VAST
MAJORITY OF THE EXTENDED PERIODS LOOK TO BE RAINFREE UNTIL PERHAPS
NEXT MONDAY.

WITH PASSAGE OF THEY LOW AND MID LEVEL TROUGH LATE WEDNESDAY/EARLY
WEDNESDAY NIGHT...SOME OF THE COLDEST WE HAVE SEEN SINCE JANUARY
WILL SPREAD INTO THE AREA BY THURSDAY MORNING. CURRENT INDICATIONS
ARE THAT A HARD FREEZE WILL OCCUR ACROSS MANY INLAND AREAS WITH EVEN
READINGS NEAR FREEZING ALL THE WAY TO THE COAST. HOWEVER...A
POSSIBLE FLY IN THE OINTMENT SO TO SPEAK WOULD BE THAT WINDS NEVER
FULLY GO LIGHT ENOUGH AND WITH A SYNOPTIC FLOW THAT IS MORE W RATHER
THAN NW THAT THE STRENGTH OF THE COLD AIR ADVECTION MIGHT NOT BE
ENOUGH TO ACHIEVE THESE TEMPS. CONFIDENCE IS NOT HIGH ENOUGH ON THIS
LATTER SCENARIO...SO WILL PLAN ON JUST ABOUT EVERYWHERE EXCEPT THE
COAST DROPPING INTO THE 20S BY THURSDAY MORNING.

ON THURSDAY...HIGH PRES BUILDS ACROSS SRN GA/NRN FL AS TROUGH ALOFT
LIGHTS OUT AND HEIGHTS RISE. WITH WEAK WARM AIR ADVECTION AND PLENTY
OF SUNSHINE...MAX TEMPS WILL RISE ABOUT 20-30 DEGREES FROM MORNING
MINS.

WITH ZONAL FLOW ALOFT ON FRIDAY AND SURFACE HIGH PRES SHIFTING INTO
THE ATLC...TEMPS WILL BEGIN THEIR CLIMB BACK TOWARD CLIMATOLOGICAL
LEVELS.

SHORT WAVE AND ASSOCIATED COOL FRONT APPROACHES THE AREA
SATURDAY...BUT WITH GULF OF MEX SHUT OFF AND ONLY LIMITED LOW LEVEL
MOISTURE...NO PRECIP IS ANTICIPATED. HIGH PRES THEN EXTENDS ACROSS
THE REGION MONDAY AND WILL KEEP WATCH FOR COASTAL TROUGH THAT MAY
ATTEMPT TO FORM. TEMPS THIS WEEKEND WILL BE CONSIDERABLY WARMER AND
70 DEGREES OR GREATER SEEMS LIKELY AWAY FROM THE SHORE.

ANOTHER SHORT WAVE AND COLD FRONT WILL BEGIN TO APPROACH LATE
MONDAY...BUT BEST MOISTURE AND LIFT REMAIN FAR W AND NW...SO WILL
PROBABLY NOT GO ANY HIGHER THAN SLIGHT CHANCE POPS AT THIS TIME.
TEMPS AGAIN 70 OR BETTER IN MANY AREAS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
INCREASING LOW LEVEL MOISTURE HAD PROMOTED MVFR CEILINGS AT BOTH
SITES TUESDAY AFTERNOON...AND IFR CEILINGS WERE POISED JUST
UPSTREAM ALSO...BUMPED UP TIMING FOR THUNDERSTORMS THIS
AFTERNOON...MAINLY TO OCCUR BETWEEN 18-21Z. STRONG/SEVERE
THUNDERSTORMS WILL REMAIN POSSIBLE...EXPECT AMENDMENTS TO ACCOUNT
FOR NEAR TERM CONVECTIVE TRENDS. OUTSIDE THUNDESTORMS...S/SW WINDS
WILL GUST TO AROUND 30 KNOTS AT TIMES THROUGH THIS AFTERNOON.

LINGER SHRA AND VFR CIGS AT BOTH TERMINALS EARLY TONIGHT...BEFORE
AT LEAST CLEARING DEVELOPS THROUGH THE NIGHT AS COLD FRONT MOVES
AWAY AND DOWNSLOPING FLOW TAKES OVER.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED INTO NEXT
WEEKEND.

&&

.MARINE...
CONTINUED ONGOING SMALL CRAFT ADVISORIES FOR NEARSHORE MARINE ZONES
WITHOUT CHANGE. ACROSS AMZ374...WINDS HAD GUSTED TO 33 KNOTS AT
THE TOWERS...AND AM CONCERNED FOR SOME MIXING OVER WARMER WATERS
ON THE WESTERN FRINGE OF THE GULF STREAM THUS...MOVED START TIME
OF ONGOING GALE WARNING TO NOON FOR AMZ374. OTHERWISE...UPDATED
FORECASTS TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 81 AND TO
INCLUDE MENTION OF SEVERE THUNDERSTORMS UNTIL LATE AFTERNOON.

THE FRONT WILL PASS OFFSHORE BY THIS EVENING AND WILL ALLOW STRONG
COLD ADVECTION TO INITIATE OVER THE WATERS. ALTHOUGH THE MOST
INTENSE PART OF THE LOW LEVEL JET WILL HAVE SLIPPED OUT OF THE
REGION BY THIS TIME...THE ENHANCED MIXING POTENTIAL WILL BE ABLE
TO TAP INTO THE 30 TO 35 KT WINDS AROUND 925 MB. GEOSTROPHIC WIND
AND STABILITY ANALYSIS SUGGEST THAT FREQUENT GUSTS TO GALE FORCE
ARE POSSIBLE IN THE OUTER GEORGIA WATERS THIS EVENING THROUGH
WEDNESDAY MORNING WITHIN AN UNSTABLE MARINE BOUNDARY LAYER.
WESTERLY WINDS OVER THE COOLER NEARSHORE WATERS WILL BE CAPPED AT
SMALL CRAFT ADVISORY LEVELS DURING THIS PERIOD.

SMALL CRAFT ADVISORY WINDS MAY PERSIST ACROSS THE OUTER GEORGIA
WATERS INTO WEDNESDAY NIGHT. HIGH PRESSURE WILL THEN MOVE INTO THE
REGION THURSDAY AND ALLOW MARINE CONDITIONS TO IMPROVE. OFFSHORE
WINDS WILL GRADUALLY VEER TO THE SOUTH BY LATE FRIDAY/EARLY
SATURDAY...WITH A BRIEF SURGE IN WINDS ON SATURDAY AS A COLD FRONT
DISSIPATES NEAR THE REGION. THE NEXT SIGNIFICANT MARINE EVENT COULD
OCCUR EARLY NEXT WEEK WHEN A STRONG COLD FRONT APPROACHES THE AREA

&&

.FIRE WEATHER...
CRITICAL/NEAR CRITICAL RH AND CRITICAL/NEAR CRITICAL WINDS ARE
EXPECTED ACROSS THE AREA WEDNESDAY. WHILE THESE CONDITIONS WOULD
LIKELY NECESSITATE A FIRE WEATHER WATCH AND/OR RED FLAG
WARNING...RAINFALL FROM TODAY COULD INCREASE FUEL MOISTURES ENOUGH
TO HELP LESSEN THE IMPACT OF THE LOW RELATIVE HUMIDITY AND GUSTY
WINDS. WILL LET THE DAYTIME FORECAST STAFF MAKE CONTACT WITH FIRE
WEATHER USERS TO SEE IF THEY MAY REQUIRE A WATCH AND/OR WARNING
FOR WEDNESDAY.

RH LEVELS WILL BE EVEN LOWER THURSDAY...BUT WITH CONSIDERABLY LESS
WINDS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SEVERE THUNDERSTORM WATCH UNTIL 4 PM EST THIS AFTERNOON FOR
     GAZ087-088-099>101-114>119-137>141.
SC...SEVERE THUNDERSTORM WATCH UNTIL 4 PM EST THIS AFTERNOON FOR
     SCZ040-042>045-047>051.
     LAKE WIND ADVISORY UNTIL 7 PM EST WEDNESDAY FOR SCZ045.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 4 PM EST THIS AFTERNOON FOR
     AMZ330-350-352-354.
     SMALL CRAFT ADVISORY UNTIL 7 PM EST WEDNESDAY FOR AMZ330-350-
     352-354.
     GALE WARNING UNTIL 1 PM EST WEDNESDAY FOR AMZ374.

&&
Hazardous weather outlook, Feb 26, 11:01 AM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1101 AM EST TUE FEB 26 2008

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>051-271000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1101 AM EST TUE FEB 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL ADVANCE THROUGH
THE REGION THIS AFTERNOON PRODUCING SCATTERED SEVERE
THUNDERSTORMS. THE MAIN WEATHER HAZARD WILL BE DAMAGING WIND GUSTS
EXCEEDING OF 60 MPH...WITH A SECONDARY HAZARD OF LARGE HAIL AND
ISOLATED TORNADOES. FREQUENT AND DANGEROUS LIGHTNING AND VERY
HEAVY RAINFALL WILL BE A CONCERN WITH ALL THUNDERSTORMS. ALL
INTERESTS IN SOUTHERN SOUTH CAROLINA OR SOUTHEAST GEORGIA REMAIN
ON THE ALERT FOR SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FIRE WEATHER...THE COMBINATION OF CRITICALLY LOW RELATIVE HUMIDITY
LEVELS AND GUSTY WEST AND NORTHWEST WINDS WILL RESULT IN A
POSSIBLE FIRE DANGER WEDNESDAY. ALTHOUGH RAINFALL IS EXPECTED
TODAY...CONTACT WILL BE MADE WITH FIRE WEATHER USERS LATER TODAY
TO SEE IF A FIRE WEATHER WATCH OR RED FLAG WARNING WILL BE
NECESSARY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SCZ045-271000-
BERKELEY-
1101 AM EST TUE FEB 26 2008

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY FOR LAKE
MOULTRIE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL ADVANCE THROUGH
THE REGION THIS AFTERNOON. AHEAD OF THE FRONT...SCATTERED SEVERE
THUNDERSTORMS MAY DEVELOP. THE MAIN WEATHER HAZARD WILL BE DAMAGING
WIND GUSTS EXCEEDING OF 60 MPH...WITH A SECONDARY HAZARD OF LARGE
HAIL AND ISOLATED TORNADOES. FREQUENT AND DANGEROUS LIGHTNING AND
VERY HEAVY RAINFALL WILL BE A CONCERN WITH ALL THUNDERSTORMS. ALL
INTERESTS IN SOUTHERN SOUTH CAROLINA OR SOUTHEAST GEORGIA REMAIN
ON THE ALERT FOR SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

FIRE WEATHER...THE COMBINATION OF CRITICALLY LOW RELATIVE HUMIDITY
LEVELS AND GUSTY WEST AND NORTHWEST WINDS WILL RESULT IN A
POSSIBLE FIRE DANGER WEDNESDAY. ALTHOUGH RAINFALL IS EXPECTED
TODAY...CONTACT WILL BE MADE WITH FIRE WEATHER USERS LATER TODAY
TO SEE IF A FIRE WEATHER WATCH OR RED FLAG WARNING WILL BE
NECESSARY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AMZ330-350-352-354-271000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
1101 AM EST TUE FEB 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG/SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL PUSH THROUGH THE
COASTAL WATERS LATE THIS AFTERNOON AND EVENING. THIS FRONT MAY
PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS WITH WIND GUSTS
EXCEEDING 50 KNOTS...ALONG WITH FREQUENT CLOUD TO WATER LIGHTNING
STRIKES. ALSO...ISOLATED LARGE HAIL WILL BE POSSIBLE. ALL MARINE
INTERESTS SHOULD REMAIN ALERT FOR HAZARDOUS CONDITIONS TODAY.

MARINE WINDS...AS COLDER AIR MOVES ACROSS THE RELATIVELY WARMER
ATLANTIC WATERS TONIGHT THERE IS A POSSIBILITY THAT WIND GUSTS
COULD REACH NEAR 35 KT ON THE WATERS WITHIN 20 NM OF THE COAST. AS
A RESULT...A GALE WATCH OR WARNING MAY BECOME NECESSARY LATER
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AMZ374-271000-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1101 AM EST TUE FEB 26 2008

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

STRONG/SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL PUSH THROUGH
THE COASTAL WATERS LATE THIS AFTERNOON AND EVENING. THIS FRONT MAY
PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS WITH WIND GUSTS
EXCEEDING 50 KNOTS...ALONG WITH FREQUENT CLOUD TO WATER LIGHTNING
STRIKES. ALSO...ISOLATED LARGE HAIL WILL BE POSSIBLE. ALL MARINE
INTERESTS SHOULD REMAIN ALERT FOR HAZARDOUS CONDITIONS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 26, 10:44 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1044 AM EST TUE FEB 26 2008

SCZ040-261630-
ALLENDALE-
1044 AM EST TUE FEB 26 2008

...HEAVY SHOWERS AND SOME THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY
THROUGH 1130 AM EST...

AT 1040 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12
MILES NORTH OF ULMER TO MILLETT...OR ALONG A LINE EXTENDING FROM
BARNWELL TO 14 MILES WEST OF ALLENDALE...MOVING SOUTHEAST AT 30 MPH.

AREAS IN AND AROUND ALLENDALE...APPLETON...BARTON...FAIRFAX...
MARTIN...MILLETT...SEIGLING...SYCAMORE AND ULMER WILL BE IMPACTED
THROUGH 1130 AM EST.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS THESE SHOWERS
AND STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.
Special weather statement, Feb 26, 11:01 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1101 AM EST TUE FEB 26 2008

GAZ087-088-100-261630-
BULLOCH-JENKINS-SCREVEN-
1101 AM EST TUE FEB 26 2008

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY...JENKINS COUNTY
AND SCREVEN COUNTY THROUGH 1130 AM EST...

AT 1059 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES NORTHEAST OF GREEN HILL TO FOUR POINTS...OR
ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF SYLVANIA TO 11
MILES SOUTHWEST OF MILLEN...MOVING SOUTHEAST AT 45 MPH.

AREAS IN AND AROUND ALTMAN...CAPTOLO...DOVER...HOPEULIKIT...
HUNTERS...NEWINGTON...PORTAL...ROCKY FORD...SCARBORO...SYLVANIA AND
WOODCLIFF WILL BE IMPACTED THROUGH 1130 AM EST.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.
Special weather statement, Feb 26, 11:10 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1110 AM EST TUE FEB 26 2008

SCZ042>044-261715-
DORCHESTER-HAMPTON-INLAND COLLETON-
1110 AM EST TUE FEB 26 2008

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY...HAMPTON
COUNTY AND COLLETON COUNTY THROUGH 1215 PM EST...

AT 1109 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH AND SMALL HAIL. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PADGETTS TO SHIRLEY...OR ALONG A LINE EXTENDING FROM
13 MILES SOUTHEAST OF BAMBERG TO 15 MILES EAST OF SYLVANIA...MOVING
SOUTH SOUTHEAST AT AROUND 50 MPH.

AREAS IN AND AROUND ALMEDA...ASHTON...COLLETON...CROCKETVILLE...
ESTILL...FURMAN...GARNETT...GIFFORD...HAMPTON...ISLANDTON...LENA...
LODGE...LURAY...MILEY...PADGETTS...REEVESVILLE...RUFFIN...SAINT
GEORGE...SCOTIA...SMOAKS...VARNVILLE AND WILLIAMS WILL BE IMPACTED
THROUGH 1215 PM EST.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

THESE STORMS ARE SHOWING SOME WEAK ROTATION AND AN ISOLATED TORNADO
MAY BE POSSIBLE.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.
Local storm report, Feb 26, 11:42 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1142 AM EST TUE FEB 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     TSTM WND DMG     BRUNSON                 32.93N 81.19W
02/26/2008                   HAMPTON            SC   LAW ENFORCEMENT

            HAMPTON COUNTY WARNING REPORT RECEIVED A REPORT OF HIGH
            WINDS LIFTING A TRAMPOLINE UP 100 FEET OFF THE GROUND OFF
            JOE MILEY ROAD.

&&
Special weather statement, Feb 26, 11:45 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1145 AM EST TUE FEB 26 2008

SCZ045-261745-
BERKELEY-
1145 AM EST TUE FEB 26 2008

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 1245 PM
EST...

AT 1144 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM JUDGE TOWN TO SPRING HILL...OR ALONG A LINE EXTENDING
FROM 9 MILES NORTHWEST OF SAINT STEPHEN TO 16 MILES EAST OF SAINT
GEORGE...MOVING SOUTHEAST AT 50 MPH.

AREAS IN AND AROUND BONNEAU...BONNEAU BEACH...CROSS...EADYTOWN...
HUGER...JAMESTOWN...MONCKS CORNER...PINOPOLIS...SAINT STEPHEN AND
WANDO WILL BE IMPACTED THROUGH 1245 PM EST.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.
Special weather statement, Feb 26, 11:50 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1150 AM EST TUE FEB 26 2008

GAZ088-100-101-261715-
BULLOCH-EFFINGHAM-SCREVEN-
1150 AM EST TUE FEB 26 2008

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH COUNTY
AND SCREVEN COUNTY THROUGH 1215 PM EST...

AT 1149 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CAMERON TO OAKY...OR ALONG A LINE EXTENDING FROM 11
MILES SOUTH OF SYLVANIA TO 16 MILES NORTH OF SPRINGFIELD...MOVING
EAST SOUTHEAST AT 45 MPH.

AREAS IN AND AROUND CAPTOLO...KILDARE...NEWINGTON AND OLIVER WILL BE
IMPACTED THROUGH 1215 PM EST.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

The radar

The Charleston,SC radar (KCLX), 101 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Candler

When
February 26, 11:50 AM EST
Where
Candler County, 6.46 mi NNW of Metter
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Post Office
Coordinates
32.490, -82.100

A Post Office employee reported that trees were blown down and tin was torn off a shed in Olifftown, Georgia.

Thunderstorm Wind, Tattnall

When
February 26, 12:15 PM EST
Where
Tattnall County, 3.65 mi NNE of Cobbtown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.250, -82.110

One tree was reported down on a power line 5 miles north of Collins, Georgia.

Thunderstorm Wind, Tattnall

When
February 26, 12:57 PM EST
Where
Tattnall County, 1.38 mi N of Reidsville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.090, -82.150

Power lines were reported down near Reidsville, Georgia.

Thunderstorm Wind, Tattnall

When
February 26, 1:00 PM EST
Where
Tattnall County, 0.69 mi N of Reidsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.090, -82.120

A few power lines were reported down in Reidsville, Georgia.

Thunderstorm Wind, Evans

When
February 26, 1:05 PM EST
Where
Evans County, 1.81 mi NE of Claxton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.190, -81.900

A tree was reported down on Route 129.

Thunderstorm Wind, Evans

When
February 26, 1:08 PM EST
Where
Evans County, 1.36 mi ESE of Claxton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.160, -81.900

A power line was reported down in Claxton, Georgia.

Hail, Effingham

When
February 26, 1:40 PM EST
Where
Effingham County, 0.58 mi E of Eden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.170, -81.390

A trained weather spotter reported penny size hail covering the ground and estimated winds to be as high as 50 mph.

Hail, Long

When
February 26, 2:00 PM EST
Where
Long County, 0.91 mi NW of Bayview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.710, -81.740

A trained weather spotter reported nickel size hail in Ludowici, Georgia.

Hail, McIntosh

When
February 26, 2:00 PM EST
Where
McIntosh County, 0.91 mi SW of Valona
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.470, -81.360

A trained weather spotter reported penny size hail and winds as high as 45 mph in Valona, Georgia.

Hail, Liberty

When
February 26, 2:10 PM EST
Where
Liberty County, 1.89 mi ESE of Dorchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.790, -81.520

A trained weather spotter reported penny size hail 6 miles southeast of Hinesville, Georgia.

Thunderstorm Wind, Long

When
February 26, 2:15 PM EST
Where
Long County, 0.91 mi NW of Bayview
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
31.710, -81.740

A tree was reported to have fallen on a car in Ludowici, Georgia on Highway 84. There were no injuries reported.

Thunderstorm Wind, Chatham

When
February 26, 2:30 PM EST
Where
Chatham County, 1.17 mi E of Thunderbolt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.030, -81.050

The general public reported power lines down in Thunderbolt, Georgia.

Hail, Bryan

When
February 26, 2:37 PM EST
Where
Bryan County, 0.59 mi W of Ellabell
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.120, -81.490

Penny size hail was reported along the intersection of Blackcreek Church Road and Millcreek Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79422, 79423, 79424, 79425, 79426, 79427, 79417, 79418, 79419, 79420, 79428, 79429, 79421.